MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 28MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.0MM CANNULATED SCREW 28MM; PLATE, FIXATION, BONE
Model Number 71103228S
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a cannulated screw procedure, surgeon was finishing placing the screw when he felt/heard a snap.The head of the screw had come off and fell on the floor.The shaft of the screw was fixed into the bone and no part was sticking out of the bone.The screw was left in the bone.The head of the screw was discarded.Instruments were inside the patient.Procedure was completed with the same device.There was no delay or further complications.
 
Additional Manufacturer Narrative
The device, used in treatment, was not returned for evaluation.Therefore, product analysis could not be performed at this time.So the reported event could not be confirmed.A medical investigation was conducted and confirms per complaint details, the cannulated screw head snapped off during an unknown procedure, leaving the shaft of the screw ¿fixed into the bone¿ with ¿no part was sticking out of the bone¿.Reportedly, the head of the screw fell on the floor and was discarded.It was communicated that the requested medical documentation was not available.Per correspondence, no unplanned interventions were required as the procedure was completed with the same device without delay, further complications, or patient injury.Patient impact was most likely limited to the event; however, the possibility of micromotion could not be definitively ruled out.No further medical assessment could be rendered at this time.A complaint history review found related failures; this failure mode will be monitored for future complaints for any necessary corrective actions.A review of risk management files and instructions for use found that the reported failure was documented appropriately.Some potential probable causes for this event could include but not limited to traumatic injury, surgical technique, implant failure or design of device.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Without the actual product involved and/or device information, our investigation cannot proceed.If the device or new information is received in the future, this complaint can be re-opened.No further actions are being taken at this time.We consider this investigation closed.

Brand Name
3.0MM CANNULATED SCREW 28MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11612133
Report Number1020279-2021-02664
Device Sequence Number3396559
Product Code HRS
UDI-Device Identifier03596010623928
UDI-Public03596010623928
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K090675
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71103228S
Device Catalogue Number71103228S
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 03/10/2021
Supplement Date Received by Manufacturer05/21/2021
Initial Report FDA Received Date04/05/2021
Supplement Report FDA Received Date05/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other; Required Intervention;